Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Supposed to be starting sertraline tonight but too scared

(41 Posts)
Realitea Sat 16-Jul-16 20:56:37

I'm just too scared to take it. I'm worried about the effects it'll have on me.
I just finished CBT and the therapist said that I'd done so well and without saying directly, told me I don't really need them.
However I do have anxiety, even though I can cope with it and even though I have panicky feelings in certain situations, I don't let them stop me doing what I want to do.
I had a terrible 4 months-ish of anxiety, the worst I've ever experienced and I thought sertraline would stop it ever happening again. I also have PMDD.
I'm worried taking them might make me hyper, or manic, or sick and ill or even worse..I have googled way too much.
I don't know what to do!

randomer Sat 16-Jul-16 21:00:10

if your doc has suggested this it must be for good reason?

P1nkP0ppy Sat 16-Jul-16 21:00:38

They didn't have any adverse effects on me other than slight nausea (I started taking them in the morning and switched to night time which stopped it)
They were literally a lifesaver for me; I didn't have a life before I took them , just an existence.
I'm so thankful I took them. 💐 op, you'll be fine.

Realitea Sat 16-Jul-16 21:04:06

OK P1nkPOppy, that's what I need to hear, thank you!
A couple of doctors have said in the past I should give it a go and I've always been too scared. I think I'm just so curious now I'll regret it if I don't try.

Felascloak Sat 16-Jul-16 21:11:38

Give it a try and also stick with it, I had horrid side effects for 2 weeks (mainly insomnia but also felt sick and clenched jaw) and almost stopped taking it but then they went away and I felt so much better than when I didn't take them.
Honestly, try them, if they don't work you can always switch to something else. And don't Google it's terrifying!

peaceloveandtwirlywoos Sat 16-Jul-16 21:13:56

Don't google, just give it a go. If you have any icky side effects you can always try something else. It's worth a try if it makes you feel better, isn't it?
I've been on sertraline for about five years and haven't had any side effects at all smile

Realitea Sat 16-Jul-16 21:30:43

Right that's it I'm going for it. Wish me luck!

Realitea Sat 16-Jul-16 21:37:57

I took 12.5 mg. too chicken to take 25mg!

GloriousSlug Sat 16-Jul-16 21:39:01

Good luck! I started taking mine last night after leaving them sat in a drawer for a fortnight because I was so scared about side effects. Currently feeling fine, a bit spacey but not enough to get my anxiety going! My appetite has also totally disappeared but that's not a bad thing at the moment! I've spent five years slowly becoming more and more suffocated by anxiety... I figure how much worse could the initial side effects be?!

I have wimped out a bit and I'm starting on an impossibly low dose and building up, gp says do whatever works!

Good luck with it, how much are you taking?

GloriousSlug Sat 16-Jul-16 21:39:33

Oops xpost! I'm starting on 12.5mg too smile

Felascloak Sat 16-Jul-16 21:41:47

How are you doing 12.5mg? I currently take 25mg (half a 50mg tab) and the gp said 50mg was the lowest tablet size

Felascloak Sat 16-Jul-16 21:42:11

Just curious as it will help when I stop them

GloriousSlug Sat 16-Jul-16 21:55:48

Sorry I should have made my post clearer, I am quartering the 50mg pills so really there's no way of knowing the exact amount of sertraline I'm getting but it feels safer than dropping a whole 50mg pill... 12.5mg is just my guesstimate (makes me feel better about getting started with the pills!) but I'm aware that I could realistically be getting more or less than that each time I take one!

I think 50mg is the lowest dose you can get for the tablets. It is also available in liquid form, I think that is 10mg per 1ml.

Realitea Sat 16-Jul-16 22:09:20

Hey gloriousslug you're a day ahead of me, can we be sertraline buddies? grin
I got a pill cutter and chopped my 50 mg tablet down to a quarter. I feel ok but then it's only been ten minutes. I'm hoping my sleep will be normal tonight. The problem is I will probably imagine every side effect they warn you about and anxious about that, I just need to remember the CBT techniques.

Realitea Sat 16-Jul-16 22:10:36

"And 'get' anxious about that", that should say

GloriousSlug Sat 16-Jul-16 23:07:57

How are you feeling?

Being Sertraline buddies sounds good smile I've had a few moments of heightened anxiety this evening but nothing CBT and mindfulness techniques couldn't deal with!

Are you planning on building up to a higher dose? My plan is to quarter the pills for a week, then go up to half and maybe go up to the full 50mg after a couple of weeks... 50mg seems like so much but some people are on 200mg per day so it's nothing really I guess!

peaceloveandtwirlywoos Sat 16-Jul-16 23:34:49

<waves> I'm on 200 smile don't forget that it will take longer for the tablets to take effect the longer you take to taper up to a therapeutic dose (50mg+).

Realitea Sun 17-Jul-16 07:22:06

Had a restless night, like I was too awake even though I was tired if that makes sense! I definitely feel wired and a little nauseous. I'm planning on taking 12.5 for a week or 10 days then going to 25 for at least 2 weeks. I'm trying to time it so that I don't have any side effects when I go on holiday so might leave it at 25 until I come back.
That's if the next few days are ok. I'm still worried it'll send me hyperactive and I'll be all jittery and sick. I really hope not!

Peaceloveandtwirlywoos, I didnt know that.. better not put it off for too long then I guess.

Realitea Sun 17-Jul-16 10:04:59

I really don't think this is for me.. I feel wired and drunk. Rushes of panic and wanting to cry. Really upset stomach and so dizzy. That's after one 12.5mg! I think I might just not take it again!

peaceloveandtwirlywoos Sun 17-Jul-16 11:33:48

Try taking it in the morning instead of at night. I find it keeps me up if I take it in the evening.
And about the therapeutic dose: 50mg was prescribed for a reason. If 12.5mg was a therapeutic dose, it would have been prescribed as such. I wonder whether you are feeling such side effects because you've read so much about them and are looking out for them? Please don't give up after one very very tiny dose. If you feel genuinely ill after a few days at your prescribed dose, then go back to the doctor and ask about something different. There are hundreds of different medications out there and it's impossible to get it right first time for everyone. You can feel better, you just need to give this a chance.

Realitea Sun 17-Jul-16 11:59:19

Thank you. The panic quickly changed to feeling ok again apart from spaced out so maybe I'll carry on. Quite tempted to miss tonight and take it in the morning instead. It's a very odd feeling. Thanks for the encouragement

LynneB59 Sun 17-Jul-16 12:03:37

My son is on those, and had previously been on Citalopram, which seemed to have stopped being effective. I had Googled the side-effects of Sertraline, and was worried about him starting them. My son has been on them for about 2 months now, and has had no side-effects other than feeling a bit sleepy (which is not a bad thing). He still had the odd day where he feels low and anxious, but I suppose that's to be expected - it's early days yet. Take it, tell your doctor if you feel unwell on the drug, but give it a chance

Realitea Sun 17-Jul-16 12:30:52

I was prescribed citalopram at first but I asked for sertraline as i had heard it was easier to tolerate. The gp said they all work the same way so didn't mind changing it. I feel as though I need a good sleep but that's tricky with a family! I hope I don't still feel like this in 5 weeks time when I go on holiday sad

Realitea Sun 17-Jul-16 15:09:19

Managed to get to have a sleep and woken up feeling awful. The happy mood has gone and I'm so nauseous. Definitely not taking another tonight. I feel like a real failure and a wimp. I wanted this to work but seeing as I feel this bad on a quarter it can't possibly be for me!

peaceloveandtwirlywoos Sun 17-Jul-16 17:10:57

You're not a failure. Go back to the doctor this week and try something else. But don't google the side effects this time! ADs generally take about 3-6 weeks to start taking effect so your happy mood was most likely unrelated to sertraline at this stage. Think to yourself: would you have felt awful after napping during the day usually? Is this a symptom of having a bad night's sleep, or are you definite that it's a side-effect?

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now